Hail, Daviess
- When
- May 16, 2:03 AM CST
- Where
- Daviess County, 0.96 mi SE of Stanley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -87.238
Penny size hail was measured near Stanley.
Cells streamed northeastward through Western Kentucky during the early AM hours of the 16th as a stationary front resided near the Ohio River. A few of these storms produced hail in northwest Kentucky, with the largest hail estimated at golf ball size in Webster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Cells streamed northeastward through Western Kentucky during the early AM hours of the 16th as a stationary front resided near the Ohio River. A few of these storms produced hail in northwest Kentucky, with the largest hail estimated at golf ball size in Webster County. MLCAPE was around 2000J/kg (-10C to -30C CAPE was 800-900J/kg), while effective shear was over 60kts. The significant hail parameter was 1.5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 12:03 AM CST, 2 hours earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 103 AM CDT Fri May 16 2025 .KEY MESSAGES... - Some risk for hail and locally damaging winds with thunderstorms over SEMO and West KY this morning. - A significant/dangerous severe weather outbreak is expected Friday afternoon into Friday evening. Strong/intense, and potentially long tracked tornadoes are possible and widespread and potentially significant damaging wind is also possible. - More unsettled weather returns Sunday night through Wednesday with more severe weather potential, especially on Tuesday. && .DISCUSSION... Issued at 103 AM CDT Fri May 16 2025 Right now a large and strong upper level low is swirling over the northern Plains with a broad 120 kt upper jet maxima southeast of it from WI down to AR. This jet has a very slight diffluent curvature in its exit region. Another shortwave is evident on water vapor over southeastern Colorado. Linear extrapolation and model guidance puts that trough in range of influencing our weather by about 20-21z (3-4 pm CT). Our thermodynamic situation based on observed and model (RAP/NAM/HRRR/GFS) soundings is that we remain capped with a dry and warm layer around 850mb, although steady weak ascent through the evening has likely eroded this cap somewhat. As well as this afternoon/evening's 'virga bomb' showers that caused cooling and evaporation in that layer and led to 40-50 mph wind gusts. A sharp dryline/front is set up over roughly our northwestern CWA counties or just northwest of there with dewpoints in the high 40s to 50s to the west and upper 60s to 70s to the southeast. A few showers are developing in AR/MO along this front and the steady ascent through the overnight will likely partially aid in getting this activity going through the next few hours. Elevated parcels above the residual cap would have about 1200-1500 J/kg of CAPE to work with and given the shear and antecedent conditions this could pose a hail risk. Then the really hard part. That shortwave over Colorado looks to spark a spike in the lower level wind fields that advects warmer air and richer moisture (70+ degree dewpoints) into the area. This turns our SW to NE dryline into more of an E to W warm front and sends it north into the area as the main parent trough also approaches from the northwest from 21-00z. This increases our 850mb flow to about 45-55 kts from the southwest with westerly flow at 250mb increasing to around 140 kt as the upper height gradient maximizes as the two shortwaves combine/approach. Forcing for ascent seems to maximize across portions of northern SEMO and southern Illinois and into southwest Indiana, where the higher resolution models seem to be suggesting at least a whiff of a surface low that serves as a sort of triple point between the advancing warm front and approaching cold front. I'm wary this will serve as a volatile region for severe with MLCAPEs progged around 3000 J/kg and 0-1km SRH values around 300 m2/s2 with STP values 4-8 in most guidance progs. CAMs mostly initiate initially discrete supercells in northern SEMO tracking eastward upscaling fairly quickly into an MCS/QLCS system. Further southeast CAMs tend to support more discrete supercellular activity longer. SPC HREF/GEFS probs like the SRN IL/SWIN corridor for the highest overall potential. Somewhere just south or along whatever theta-e gradient exists probably will end up with the highest tornado/significant damaging wind potential and guidance has been consistent in showing that for this area. The HRRR and other CAMs also tend to want to fire up discrete open warm sector supercells over western Kentucky by late afternoon where residual capping may hold on a little longer before larger ascent arrives. It appears to me to be impossible to judge the likelihood of this until we see some cu fields set up later in the morning - possibly from residual boundaries from the developing convection to our west. Limiting factors overall may be a bit of storm-scale interference as multiple cells fire in very rich low level moisture but that would probably accelerate the development into a potentially significant line of storms. Summarizing, this appears to be an exceptionally volatile environment and discrete supercells that form would pose a risk for strong/intense tornadoes anywhere/anytime they develop this afternoon. Those cells could and probably will then develop into an intense line of storms that would be entirely capable of 70-80 mph wind gusts across a broad area, as well as brief, but potentially significant, tornadoes through early evening as the storms move west to east across the area. Another significant storm system is forecast on Tuesday as a sharp upper low phases with the polar and subtropical jet just northwest of our region and spins up a fairly strong surface low just north of the area. There are fairly significant differences between GFS/ECMWF in how that is handled exactly and we will just have to focus our attention to that after this current event wraps up. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1109 PM CDT Thu May 15 2025 Convection is expected to develop overnight, with KCGI/KPAH/KOWB the most likely terminals to be impacted. This activity may linger into Friday morning across west Kentucky before moving out by 14-15z. A lull is expected late morning into early afternoon before additional development in the form of severe storms develops mid-late afternoon and continues into the evening tomorrow. Included PROB30's for the most likely timing of heaviest convection at any one terminals. Will see reductions in cigs/vsbys associated with storms, along with the possibility of very large hail, 70 mph wind gusts, and strong tornadoes. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...JGG AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 233 AM CDT Fri May 16 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-170745- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 233 AM CDT Fri May 16 2025 /333 AM EDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this morning with large hail the main threat. A significant and dangerous severe weather outbreak is then anticipated this afternoon and this evening. Supercells are expected to form into an intense line of storms late in the afternoon and early this evening moving east to northeast. Strong tornadoes, widespread and locally intense damaging winds and very large hail will be possible. The entire region needs to closely monitor for watches and warnings and be prepared to take action today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms are anticipated Sunday night through Wednesday. Severe storms are possible again Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report severe weather according to standard operating procedures. JGG
Special Weather Statement National Weather Service PADUCAH KY 126 AM CDT Fri May 16 2025 ILZ085>094-INZ085>088-KYZ001>022-MOZ086-087-100-107>112-114- 160900- Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander- Pulaski-Massac-Posey-Vanderburgh-Warrick-Spencer-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway- Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian- Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau- Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi- New Madrid- Including the cities of Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 126 AM CDT Fri May 16 2025 ...Strong Thunderstorms Possible Early This Morning... At 125 am radar indicates a few showers developing acros parts of southeast Missouri and southern Illinois. These storms have been slow to develop but may eventually become capable of lighting and eventually the strongest storms may become capable of large hail by 3 to 4 am across the area. Stay tuned for later updates and possible severe weather warnings. JGG
The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
3 hail. Local standard time, as filed.
Penny size hail was measured near Stanley.
Quarter size hail was estimated near Sullivan.
Hail estimated to golf ball size was observed south of Clay with a photo relayed through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271474, 1271475, 1271476.